Doxycycline and Headaches: What everyone needs to know.

Doxycycline and Headaches: Caution Needed

Screen Shot 2017-10-20 at 8.24.32 AM.png

Doxycycline is an oral antibiotic belonging to the so called "tetracycline" class of antibiotic medications. Other members of the family include tetracycline itself as well as minocycline and a few others. I frequently prescribe doxycycline on account of its "anti-inflammatory" effects. I may use doxycycline for treating lichen planopilaris, pseudopelade, frontal fibrosing alopecia, dissecting cellulitis and folliculitis decalvans.

 

Side effects of doxycycline

Doxycycline is fairly well tolerated but anyone prescribed this medication must understand how to use it as well as the more common side effects. I always counsel patients about nausea - and on account of this the medication should be taken with food. Unlike some of the other tetracycline members, absorption of doxycycline is not significantly worsened by food. I recommend taking doxycycline with a large glass of water and to remain upright for 1-2 hours afterwards. One shoukd never take doxycycline and go to bed (which some people often do in order to sleep through undesirable side effects. 

In some cases vomiting can occur. Other side effects include increasing sensitivity to the sun, weight gain, rash, yeast infections, diarrhea and headaches (see commentary on headaches below). For a more complete list please see our Doxycycline - Handout For Patients.

 

Headaches in Patients Using Doxycycline:  A closer look at benign intracranial hypertension

Headaches are not common in patients using doxycycline. However, any headache that lasts more than a day or two needs to be given serious attention in users of doxycycline. This is because of a phenomenon called "benign intracranial hypertension."

Benign Intracranial Hypertension

Tetracyclines can rarely cause a condition known as benign intracranial hypertension. Patients affected develop headaches, vision problems and double vision. This occurs from increased cerebrospinal fluid pressure. Despite the name, the condition is not truly "benign" as loss of vision is one serious consequence. Some refer to this condition as "pseduotumor cerebri."

It is not clear why doxycycline causes this phenomenon in some users. It can occur with tetracycline, minocycline and doxycycline. Most research has focused on minocycline.  Intracranial hypertension from doxycycline can occur at any age, males and females and regardless of whether a patient is thin or obese. Some have proposed that venous occlusion is responsible for the increased pressures in the brain. 

 

Urgent medical attention needed if headaches persist

Anyone with persistent headaches on doxycycline needs to consider immediately stopping and to see a physician for evaluation of benign intracranial hypertension.  Visual acuity needs to be tested urgently and the pupils need to be dilated by a physician to determine if there is "papilloedema" (a serious condition involving swelling of the optic nerve). This condition can even occur in users who have been on doxycycline more than 1 year so one must always be attuned to the importance of seeking medical attention if headaches persist. Treatment of benign intracranial hypertension due to doxycycline involves first and foremost stopping the drug. Medical therapy including acetazolamide, methazolamide or furosemide are often used to lower pressures. Other treatments may also be recommended by the ophthalmologist, neurologist or neurosurgeon.


Dr. Jeff Donovan is a Canadian and US board certified dermatologist specializing exclusively in hair loss. To schedule a consultation, please call the Whistler office at 604.283.1887



Share This
-->